Skip to main content Back to Top

3/6/2001

Warfarin, Intravaginal Miconazole May Increase Bleed Risk

Kate Traynor

The Food and Drug Administration (FDA) said yesterday that concomitant use of warfarin and miconazole intravaginal cream or suppositories may cause bleeding abnormalities.

According to reports received by FDA, two women who used an oral anticoagulant along with a nonprescription intravaginal formulation of the fungicide had unexpected increases in their International Normalized Ratio value. Another warfarin user had bruising and nosebleeds after using a short course of intravaginal miconazole.

FDA said that two reports in the medical literature point to a probable interaction between warfarin and intravaginal miconazole products. Systemically administered miconazole, noted FDA, has long been known to cause adverse bleeding events in warfarin users.

FDA asked that women who take warfarin consult a physician or pharmacist before using a nonprescription intravaginal miconazole product.

Additional information is available at the FDA Web site.